Anesthetic Pharmacology Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Anesthetic Pharmacology flashcards as text
A patient receiving a propofol infusion for sedation develops metabolic acidosis, hyperkalemia, rhabdomyolysis, and cardiac arrhythmias. Which mechanism best explains this constellation of findings?
Answer: Inhibition of mitochondrial electron transport chain complex I and II, impairing fatty acid oxidation
Propofol Infusion Syndrome (PRIS) results from propofol's inhibition of mitochondrial electron transport chain complexes I and II, which disrupts fatty acid oxidation and uncouples oxidative phosphorylation. This energy failure at the cellular level manifests as metabolic acidosis, hyperkalemia (from cellular breakdown), rhabdomyolysis, and life-threatening cardiac arrhythmias. It is most common with high doses (>4 mg/kg/hr) over prolonged periods, particularly in critically ill pediatric patients.
When using prilocaine for a nerve block, a dental anesthesia assistant notes the patient develops a grayish-blue discoloration of the lips and fingertips approximately 4 hours post-procedure. The pulse oximeter reads 85% despite the patient feeling well. What is the most accurate explanation?
Answer: Methemoglobinemia caused by o-toluidine, a prilocaine metabolite that oxidizes hemoglobin iron from Fe²⁺ to Fe³⁺
Prilocaine is metabolized to o-toluidine, which oxidizes the ferrous iron (Fe²⁺) in hemoglobin to ferric iron (Fe³⁺), producing methemoglobin. Methemoglobin cannot carry oxygen and absorbs light at wavelengths that cause pulse oximetry to read approximately 85% regardless of actual saturation. Clinically, the patient may feel well because functional hemoglobin remains adequate at low methemoglobin levels, but the characteristic grayish-blue discoloration is a hallmark finding. This is why prilocaine is used cautiously and avoided in patients with G6PD deficiency or congenital methemoglobin reductase deficiency.
A 68-year-old patient on chronic buprenorphine therapy for opioid use disorder requires moderate sedation for an oral surgical procedure. The anesthesiologist administers fentanyl 100 mcg IV with minimal analgesic effect. Which pharmacodynamic principle best explains this observation?
Answer: Buprenorphine's extremely high mu-opioid receptor affinity and partial agonism results in receptor occupancy that competitively blocks full agonists like fentanyl
Buprenorphine is a partial mu-opioid agonist with exceptionally high receptor affinity (Ki ~1 nM) — far higher than full agonists like fentanyl. Because it binds so tightly to mu-receptors, it displaces full agonists and occupies the receptor while producing only partial intrinsic activity. This ceiling effect means that adding fentanyl has minimal additive analgesic benefit because buprenorphine is already occupying the available mu-receptors. Management in the perioperative setting is complex; options include continuing buprenorphine and using very high-dose full agonists, or transitioning to a full agonist preoperatively under careful supervision.
During IV sedation with midazolam and fentanyl, a patient's end-tidal CO₂ rises to 65 mmHg with a respiratory rate of 6 breaths/min. The team administers flumazenil 0.2 mg IV with full reversal of sedation. Fifteen minutes later, the patient becomes deeply sedated again. What is the most pharmacokinetically accurate explanation?
Answer: Flumazenil's elimination half-life (40–80 minutes) is significantly shorter than midazolam's, allowing midazolam to recapture benzodiazepine receptors as flumazenil is cleared
This phenomenon is called 'resedation' or 'return of sedation' and is a critical safety concern. Flumazenil has a short elimination half-life of approximately 40–80 minutes, while midazolam's half-life is 1.5–2.5 hours. Once flumazenil is cleared, midazolam — still present in therapeutically significant plasma concentrations — can re-bind benzodiazepine receptors and reestablish its sedative effect. This is why patients must be monitored for at least 2 hours after flumazenil administration, and repeated dosing or infusion of flumazenil may be necessary in cases of significant benzodiazepine overdose.
Ketamine is being considered for a pediatric dental patient with reactive airway disease. Which statement most accurately reflects ketamine's bronchodilatory mechanism and a potentially dangerous interaction with its use?
Answer: Ketamine stimulates catecholamine release causing beta-2 receptor-mediated bronchodilation, but concurrent use of aminophylline can lower the seizure threshold through additive CNS excitation
Ketamine's bronchodilatory effect is primarily indirect — it stimulates the sympathoadrenal system, causing release of endogenous catecholamines (epinephrine and norepinephrine) which activate beta-2 adrenergic receptors on bronchial smooth muscle, producing relaxation. Ketamine also has some direct relaxant effects on smooth muscle. The clinically important interaction is with aminophylline (a methylxanthine bronchodilator): both drugs lower the seizure threshold through different mechanisms (aminophylline inhibits adenosine receptors and phosphodiesterase; ketamine causes CNS excitation), and their combination significantly increases the risk of seizures. This interaction is particularly relevant in asthmatic patients who may be on theophylline/aminophylline therapy.
A healthy adult patient receives articaine 4% with 1:100,000 epinephrine for a mandibular block. Despite achieving profound anesthesia, the patient develops paresthesia of the lingual nerve that persists beyond 8 weeks post-procedure. Compared to lidocaine, what pharmacological property of articaine is most directly implicated in its higher reported incidence of persistent paresthesia with inferior alveolar nerve blocks?
Answer: The higher concentration (4% vs. 2%) creates a substantially greater total milligram dose per injection volume, and this concentration-dependent cytotoxicity preferentially affects smaller-diameter lingual nerve fibers
While the exact mechanism remains debated in the literature, the most evidence-supported explanation for articaine's higher paresthesia risk is its 4% concentration compared to lidocaine's standard 2%. Because the same injection volume delivers twice the milligrams of drug, local tissue concentrations are substantially higher. Concentration-dependent neurotoxicity is well established for local anesthetics, and smaller-diameter unmyelinated or thinly myelinated nerve fibers (such as those that predominate in the lingual nerve) may be disproportionately susceptible. The inferior alveolar nerve block specifically places articaine in close proximity to both the inferior alveolar and lingual nerves, and the higher local concentration from the 4% formulation is the most pharmacologically defensible explanation for the observed increased incidence.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026